What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Apr 5, 4:45 AM MST, 5 hours 15 minutes earlier.
Area forecast discussion, Apr 5, 4:45 AM MST, 5 hours 15 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
545 AM MDT Thu Apr 5 2018
...Update to Aviation...
.SYNOPSIS...
Expect continued light to moderate snow showers early this
morning, with much colder temperatures thanks to a passing cold
front. We remain in this active pattern for the next several days
with quick moving disturbances bringing rounds of widespread snow
through the upcoming weekend and possibly into next week.
&&
.DISCUSSION...
Today through Saturday...Winter is apparently in no hurry to
leave Montana, with widespread snow and much colder temperatures
across north and central MT thanks to a passing Canadian cold
front. Latest mesoscale analysis this morning illustrates
sufficient surface frontogenetic forcing, combined with adequate
upslope flow from northerly post-frontal winds which is
supporting snow showers across the area, and will continue to do
so through the day today. Tonight, a weak disturbance will press
across the northern Rockies along the predominant W to NW flow
aloft and introduce the necessary dynamic support for widespread,
heavy snow showers starting across SW MT after 6PM, then spreading
to the north, generally impacting areas of higher terrain in
central MT as well as along the Divide. As we get into Friday, a
strong 1040mb+ surface high pushes south across southern Alberta
and into northern Montana, which will continue to support
northerly to northeasterly surface winds keeping terrain-driven
snow showers in spots. The presence of the nearby high pressure,
combined with increasing westerly H700 winds across the Divide
will help eliminate any snow shower activity by late Friday
morning, before turning completely dry by the afternoon.
The next major storm system is right around the corner to start
the weekend, as a very powerful surface low develops off the coast
of the PacNW. This system will help spread ample Pacific moisture
eastward into Montana late Friday night and into the day on
Saturday, with widespread winter weather likely across the entire
area. Few forecast notes: Cold air trapped at the surface thanks
to northeasterly winds from the departing high, in combination
with impressive WAA in the 700-800mb layer will develop the
potential for a warm nose of above-freezing temperatures aloft.
Because of this, all forms of winter weather may become possible
across the area, with primarily rain in valleys in the SW, with
mixed freezing rain/sleet/snow at times across central and
northern areas, as well as very heavy, wet snow for higher
terrain/ridge tops. A better understanding of specific impacts
will come within the next day or two, so stay tuned. KLG
Saturday night through Thursday...Medium range models bring the next
upper level trough through the region Saturday night then accelerate
it out into the central Great Plains on Sunday. Another round of
rain and snow can be expected across much of the forecast area with
snow accumulations expected to be generally light at lower
elevations. Unsettled conditions will linger Sunday night into
Monday morning with isolated to scattered showers drifting through
the region. Persistent progressive flow aloft will build another
upper level ridge over the northern Rocky Mountains for mostly dry
conditions Monday night followed by the next system on Tuesday.
Progressive conditions continue through the remainder of the
forecast period with model solutions diverging significantly by
Wednesday. Have kept a broadbrushed forecast for this time period
with temperatures remaining near or below seasonal averages with
slight chance to chance PoPs prevailing for much of the region.
mpj
&&
.AVIATION...
Updated 1145Z.
Moist and unsettled west-northwest flow aloft will prevail over
Montana today through early Friday morning. Surface Canadian cold
front currently along line from around KBTM to KLVM will continue to
push southward spreading increasing moisture into southwest Montana
this morning. Widespread low- to mid- level clouds and precipitation
expected through much of the period for IFR/MVFR conditions with
areas LIFR conditions at times.
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF 26 11 28 17 / 70 80 60 10
CTB 22 3 21 10 / 60 70 60 10
HLN 35 16 37 24 / 80 80 70 20
BZN 42 19 40 25 / 70 90 60 20
WEY 43 25 43 29 / 70 90 60 40
DLN 50 24 45 31 / 60 80 60 20
HVR 23 2 19 7 / 50 30 20 10
LWT 25 8 23 13 / 80 70 60 10
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 6 PM MDT this evening Cascade...
Fergus...Judith Basin...Meagher.
Winter Storm Watch from this evening through Friday afternoon
Cascade...Central and Southern Lewis and Clark...Eastern
Glacier...Eastern Pondera...Eastern Teton...Fergus...Judith
Basin...Meagher...Northern Rocky Mountain Front...Southern Rocky
Mountain Front.
Winter Weather Advisory until 2 PM MDT Friday Broadwater...
Gallatin...Jefferson...Madison.
Winter Weather Advisory until 6 PM MDT this evening Central and
Southern Lewis and Clark...Northern Rocky Mountain Front...
Southern Rocky Mountain Front.
&&
http://www.weather.gov/greatfalls
In the hours before
Special weather statement, Apr 5, 5:58 AM MST, 4 hours 2 minutes before
Special Weather Statement
National Weather Service Great Falls MT
658 AM MDT Thu Apr 5 2018
MTZ010-011-013-044>047-049-051600-
Eastern Glacier-Hill-Chouteau-Toole-Liberty-Eastern Pondera-
Blaine-Eastern Teton-
Including the cities of Cut Bank, Santa Rita, Havre, Rocky Boy,
Floweree, Carter, Fort Benton, Devon, Shelby, Ethridge, Galata,
Chester, Joplin, Lothair, Whitlash, Brady, Conrad, Ledger,
Chinook, Lloyd, Zurich, Harlem, Hogeland, Hays, Lodge Pole,
Fairfield, Dutton, and Power
658 AM MDT Thu Apr 5 2018
...Light Snow this Morning to Cause Slippery Roads...
Light snow was falling across the plains of North Central Montana
early this morning, impacting areas of the Hi Line, United States
Highway 87 corridor from Floweree to Havre, and Interstate 15
corridor from Power to the Canadian border. Minor snowfall
accumulations are expected through the mid morning hours across
these areas, with up an inch of snow over the plains and two
inches in the Bears Paw Mountains. In addition, northerly winds of
10 to 20 mph will likely lead to some patchy blowing snow.
Motorist should plan on winter driving conditions, especially
this morning. Slow down, turn on your headlights, and allow extra
time to reach your destination.
Moldan
Local storm report, Apr 5, 7:49 AM MST, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
849 AM MDT THU APR 5 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0849 AM SNOW 1 NNW LEWISTOWN 47.07N 109.43W
04/05/2018 M1.0 INCH FERGUS MT TRAINED SPOTTER
1.0 INCH NEW SNOW OVERNIGHT. STILL SNOWING.
SOCIAL MEDIA REPORT.
&&
PNLocal storm report, Apr 5, 7:50 AM MST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
850 AM MDT THU APR 5 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 AM SNOW 1 SW LEWISTOWN 47.05N 109.44W
04/05/2018 E2.0 INCH FERGUS MT TRAINED SPOTTER
2 INCHES NEW SNOW OVERNIGHT. STILL SNOWING.
4 INCH SNOW DEPTH.
&&
PNLocal storm report, Apr 5, 9:16 AM MST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1016 AM MDT THU APR 5 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM SNOW FROHNER MEADOW SNOTEL 46.44N 112.19W
04/05/2018 M5.0 INCH JEFFERSON MT MESONET
MESONET STATION FRHM8, FROHNER MEADOW
SNOTEL.
0800 AM SNOW SACAJAWEA SNOTEL 45.87N 110.93W
04/05/2018 M5.0 INCH GALLATIN MT MESONET
MESONET STATION SAJM8, SACAJAWEA SNOTEL.
0900 AM SNOW COPPER BOTTOM SNOTEL 47.06N 112.59W
04/05/2018 M3.0 INCH LEWIS AND CLARK MT MESONET
MESONET STATION COPM8, COPPER BOTTOM SNOTEL.
0900 AM SNOW LEWISTOWN 47.07N 109.40W
04/05/2018 M3.0 INCH FERGUS MT CO-OP OBSERVER
CO-OP OBSERVER STATION LCMM8, LEWISTOWN.
0800 AM SNOW COPPER CAMP SNOTEL 47.08N 112.73W
04/05/2018 M3.0 INCH LEWIS AND CLARK MT MESONET
MESONET STATION CPCM8, COPPER CAMP SNOTEL.
0800 AM SNOW BOULDER MTN SNOTEL 46.56N 111.29W
04/05/2018 M3.0 INCH MEAGHER MT MESONET
MESONET STATION BOMM8, BOULDER MTN SNOTEL.
0900 AM SNOW CARROT BASIN SNOTEL 44.96N 111.29W
04/05/2018 M3.0 INCH GALLATIN MT MESONET
MESONET STATION CRRM8, CARROT BASIN SNOTEL.
0800 AM SNOW BRACKETT CREEK SNOTEL 45.89N 110.94W
04/05/2018 M3.0 INCH GALLATIN MT MESONET
MESONET STATION BRCM8, BRACKETT CREEK
SNOTEL.
0700 AM SNOW BOULDER MTN SNOTEL 46.56N 111.29W
04/05/2018 M3.0 INCH MEAGHER MT MESONET
MESONET STATION BOMM8, BOULDER MTN SNOTEL.
0800 AM SNOW PICKFOOT CREEK SNOTEL 46.58N 111.27W
04/05/2018 M2.0 INCH MEAGHER MT MESONET
MESONET STATION PCKM8, PICKFOOT CREEK
SNOTEL.
0900 AM SNOW WALDRON SNOTEL 47.92N 112.79W
04/05/2018 M2.0 INCH TETON MT MESONET
MESONET STATION CHUM8, WALDRON SNOTEL.
0900 AM SNOW SACAJAWEA SNOTEL 45.87N 110.93W
04/05/2018 M2.0 INCH GALLATIN MT MESONET
MESONET STATION SAJM8, SACAJAWEA SNOTEL.
0800 AM SNOW COPPER BOTTOM SNOTEL 47.06N 112.59W
04/05/2018 M2.0 INCH LEWIS AND CLARK MT MESONET
MESONET STATION COPM8, COPPER BOTTOM SNOTEL.
0700 AM SNOW NEVADA RIDGE SNOTEL 46.84N 112.51W
04/05/2018 M2.0 INCH LEWIS AND CLARK MT MESONET
MESONET STATION NVRM8, NEVADA RIDGE SNOTEL.
0800 AM SNOW WALDRON SNOTEL 47.92N 112.79W
04/05/2018 M2.0 INCH TETON MT MESONET
MESONET STATION CHUM8, WALDRON SNOTEL.
0800 AM SNOW MOUNT LOCKHART SNOTEL 47.92N 112.82W
04/05/2018 M2.0 INCH TETON MT MESONET
MESONET STATION MTKM8, MOUNT LOCKHART
SNOTEL.
0800 AM SNOW NEVADA RIDGE SNOTEL 46.84N 112.51W
04/05/2018 M2.0 INCH LEWIS AND CLARK MT MESONET
MESONET STATION NVRM8, NEVADA RIDGE SNOTEL.
0900 AM SNOW SHOWER FALLS SNOTEL 45.40N 110.96W
04/05/2018 M2.0 INCH GALLATIN MT MESONET
MESONET STATION SHFM8, SHOWER FALLS SNOTEL.
0800 AM SNOW LICK CREEK SNOTEL 45.50N 110.97W
04/05/2018 M2.0 INCH GALLATIN MT MESONET
MESONET STATION LCKM8, LICK CREEK SNOTEL.
0750 AM SNOW 2 NW HELENA COCORAHS 46.62N 112.04W
04/05/2018 M1.7 INCH LEWIS AND CLARK MT COCORAHS
COCORAHS STATION MT-LC-14, 2 NW HELENA
COCORAHS.
0720 AM SNOW RUDYARD 19S COOP 48.28N 110.60W
04/05/2018 M1.5 INCH CHOUTEAU MT CO-OP OBSERVER
CO-OP OBSERVER STATION RYDM8, RUDYARD 19S
COOP.
0700 AM SNOW LOMA 1 WNW COOP 47.94N 110.53W
04/05/2018 M1.4 INCH CHOUTEAU MT CO-OP OBSERVER
CO-OP OBSERVER STATION LOMM8, LOMA 1 WNW
COOP.
0800 AM SNOW FORT BENTON COOP 47.81N 110.67W
04/05/2018 M1.3 INCH CHOUTEAU MT CO-OP OBSERVER
CO-OP OBSERVER STATION FTBM8, FORT BENTON
COOP.
0553 AM SNOW HELENA AP ASOS 46.61N 111.96W
04/05/2018 M1.0 INCH LEWIS AND CLARK MT ASOS
ASOS STATION HLN, HELENA AP ASOS.
0700 AM SNOW GOLD BUTTE 7N COOP 48.98N 111.40W
04/05/2018 M1.0 INCH TOOLE MT CO-OP OBSERVER
CO-OP OBSERVER STATION GNSM8, GOLD BUTTE 7N
COOP.
0700 AM SNOW SUN RIVER 4S COOP 47.48N 111.74W
04/05/2018 M0.5 INCH CASCADE MT CO-OP OBSERVER
CO-OP OBSERVER STATION SNRM8, SUN RIVER 4S
COOP.
0600 AM SNOW GREAT FALLS NWS COOP 47.46N 111.38W
04/05/2018 M0.4 INCH CASCADE MT CO-OP OBSERVER
CO-OP OBSERVER STATION TFX, GREAT FALLS NWS
COOP.
0553 AM SNOW GREAT FALLS AIRPORT 47.47N 111.38W
04/05/2018 M0.4 INCH CASCADE MT ASOS
ASOS STATION GTF, GREAT FALLS AIRPORT.
0553 AM SNOW HAVRE AP ASOS 48.54N 109.76W
04/05/2018 M0.3 INCH HILL MT ASOS
ASOS STATION HVR, HAVRE AP ASOS.
&&Local storm report, Apr 5, 9:51 AM MST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1051 AM MDT THU APR 5 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1050 AM SNOW GRASS RANGE 47.03N 108.80W
04/05/2018 M2.0 INCH FERGUS MT TRAINED SPOTTER
2.0 INCHES NEW SNOW. STILL SNOWING.
&&
PN